Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Wilmington, NC

March 21, 2017Darlington County, Florence County, Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 21, 2017, 11:11 PM EDT for Darlington County, Florence County, Marlboro County, South Carolina. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2017, 11:11 PM EDT (03:11 UTC)
Expired
Mar 22, 2017, 12:17 AM EDT
In force
66 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Darlington County, SC, Florence County, SC, Marlboro County, SC

The radar

The Columbia radar (KCAE), 122 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 11:20 PM EDTTSTM WND DMG1 Ne Lydia, SCREPORT OF TREE DOWN ON US HWY 15 NEAR LYDIA FIRE DEPARTMENT. TIME ESTIMATED BY RADAR.
Mar 21, 11:21 PM EDTTSTM WND DMGRegister Crossroads, SCTREE DOWN AT INTERSECTION OF OATES HWY AND INDIAN BRANCH RD. TIME ESTIMATED BY RADAR.
Mar 21, 11:33 PM EDTTSTM WND DMGTremont, SCTREE DOWN IN ROADWAY AT INTERSECTION OF BETHEL RD AND COTTONWOOD DR. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

328 
WUUS52 KILM 220311
SVRILM
SCC031-041-069-220445-
/O.NEW.KILM.SV.W.0009.170322T0311Z-170322T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
1111 PM EDT TUE MAR 21 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Florence County in northeastern South Carolina...
  Darlington County in northeastern South Carolina...
  Marlboro County in northeastern South Carolina...

* Until 1245 AM EDT

* At 1111 PM EDT, severe thunderstorms were located along a line
  extending from 7 miles northwest of Bishopville to near Mulberry,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Florence, Bennettsville, Hartsville, Lake City, Darlington,
  Timmonsville, Mccoll, Johnsonville, Pamplico, Lamar, Quinby, Clio,
  Brownsville, Darlington Raceway, Floyd, New Hope, North Hartsville,
  Hyman, Effingham and Auburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3449 8005 3449 7988 3461 7980 3471 7956
      3462 7945 3430 7963 3429 7962 3423 7954
      3395 7949 3381 7931 3382 7973 3389 7985
      3388 7994 3395 7997 3399 7989 3415 8015
      3423 8011 3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 0311Z 252DEG 38KT 3431 8030 3393 8025 

HAIL...0.75IN
WIND...60MPH
 
$$

MBB
2 follow-up statements
834 
WWUS52 KILM 220409
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
1209 AM EDT WED MAR 22 2017

SCC031-220418-
/O.CAN.KILM.SV.W.0009.000000T0000Z-170322T0445Z/
Darlington SC-
1209 AM EDT WED MAR 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR DARLINGTON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled. Heavy rain and 
thunder will continue for the next hour but the severe weather 
threat has passed.

LAT...LON 3462 7945 3430 7963 3423 7954 3418 7957
      3413 7952 3407 7954 3395 7949 3381 7931
      3382 7973 3429 7972 3429 7968 3431 7966
      3436 7969 3437 7967 3440 7968 3440 7971
      3457 7971 3471 7956
TIME...MOT...LOC 0408Z 252DEG 38KT 3449 7962 3411 7958 

$$

SCC041-069-220445-
/O.CON.KILM.SV.W.0009.000000T0000Z-170322T0445Z/
Florence SC-Marlboro SC-
1209 AM EDT WED MAR 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR CENTRAL FLORENCE AND EASTERN MARLBORO COUNTIES...

At 1208 AM EDT, severe thunderstorms were located along a line
extending from near Dunbar to near Claussen, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Mccoll, Johnsonville, Pamplico, Clio, Hyman, Mars Bluff, Hannah,
Brownsville, Poston, Friendfield, Claussen, Dunbar, Evergreen,
Kingsburg, Blenheim and Tatum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3462 7945 3430 7963 3423 7954 3418 7957
      3413 7952 3407 7954 3395 7949 3381 7931
      3382 7973 3429 7972 3429 7968 3431 7966
      3436 7969 3437 7967 3440 7968 3440 7971
      3457 7971 3471 7956
TIME...MOT...LOC 0408Z 252DEG 38KT 3449 7962 3411 7958 

HAIL...0.75IN
WIND...60MPH
 
$$

MBB
591 
WWUS52 KILM 220417
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
1217 AM EDT WED MAR 22 2017

SCC041-069-220427-
/O.CAN.KILM.SV.W.0009.000000T0000Z-170322T0445Z/
Florence SC-Marlboro SC-
1217 AM EDT WED MAR 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FLORENCE AND EASTERN
MARLBORO COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wilmington.

LAT...LON 3462 7945 3430 7963 3423 7954 3418 7957
      3413 7952 3407 7954 3395 7949 3381 7931
      3382 7973 3429 7972 3429 7968 3431 7966
      3436 7969 3437 7967 3440 7968 3440 7971
      3457 7971 3471 7956
TIME...MOT...LOC 0416Z 252DEG 38KT 3452 7952 3414 7948 

$$

MBB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 10:25 PM EDT, 46 minutes earlier.

Area forecast discussion, Mar 21, 10:25 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1025 PM EDT Tue Mar 21 2017

.SYNOPSIS...
A cold front will move through the Carolinas late tonight thru
daybreak Wed, and will be accompanied by scattered showers and
thunderstorms, a few may become strong to severe especially
across the SC forecast area. Cold Canadian high pressure will
build southward from the Great Lakes Wednesday night through
Thursday night, perhaps bringing freezing temperatures to some
inland locations Thu and Fri mornings respectively. The high
will finally move offshore during Friday with a warming trend
expected over the weekend, along with an increasing chance of
showers or thunderstorms late Sunday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 930 PM Tuesday...The main update this evening was
concentrated on the Timing of the shower and thunderstorm
activity affecting and progressing across the ILM CWA. By
midnight, the areas west of the I-95 corridor should see
convection having pushed in from the west. The activity across
western NC is associated with the sfc cold front and weak sfc
low where-as the activity upstream SC and central GA at the
moment, is associated with the dynamics associated with the
potent mid-level s/w trof. The MCS SPC highlighted in their
discussions has materialized. The main southeast thrust
of the strong to severe leading convection will affect east-
south GA and western SC to southern SC. The southwest portions
of the ILM CWA will see the hier potential for strong to
possibly svr convection when compared to the rest of the ILM
CWA. The sfc cold front will slowly drop south across the FA
during the pre-dawn Wed hours and possibly taking a few hrs
after daybreak Wed to exit the ILM CWA. Have used the latest 18Z
blend for hourly sfc temps and dewpoints tonight thru Wed
daytime. The HWO has been updated to highlight possible strong
to severe convection. And to continue the frost or freeze
threat for Thu morning and Fri morning.

Previous......................................................
As of 300 PM Tuesday...Deep northwest flow this afternoon will
persist into the overnight hours. A strong shortwave will move
southeast into the region overnight, with showers and
thunderstorms anticipated ahead of this feature. Surface based
instability will be diminishing before the wave reaches the
area. Forecast soundings and cross sections suggest the lowest
3k-5k ft could be quite stable by the time waning convection
moves into the forecast area, sometime after 01Z. Low level
stability and the lack of any low level jet lessen the potential
for damaging wind associated with convection, but the presence
of elevated CAPE and cold temperatures aloft suggests hail will
be possible, particularly for portions of interior SC. Elevated
instability in this area is highest and the strongest PVA ahead
of the shortwave will be found here. Despite several favorable
factors think overall coverage of strong/severe storms will be
limited. Showers and, for the first part of the overnight
period, thunderstorms will be fairly widespread and most areas
are likely to pick up anywhere from 0.10"-0.25" before the
shortwave exits and the strongest activity moves offshore.

The shortwave drags a cold front across the area overnight
with northerly flow developing early Wed morning as Canadian
high starts building in from the northwest. Low level moisture
will linger into mid-late morning Wed, especially along the
coast but by midday cooler and drier air will be spreading over
the region. Highs will end up a little below climo, upper 50s to
lower 60s. Afternoon temperatures may trend down a little
earlier than usual as cold advection picks up. Cold advection in
the afternoon may also lead to breezy conditions developing
after midday and continuing through sunset.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
As of 300 PM Tuesday...The question for this period will
be...how cold will we get? Wed night will experience better CAA
while Thurs night will be the better radiational cooling night.

There will be more of a north to south gradient as high
pressure builds in from the north as the center shifts east
toward the NC/VA coast by Thurs eve and then farther off the
coast by Fri morning. This will generally produce a shift in
winds from the N to the NE by Thurs and around to the E by Thurs
night. The on shore component to the flow will limit the
dewpoint temps from dropping by Thurs evening. Up until then,
there will be plenty of cold and dry air pushing south as high
pressure builds in behind cold front. A deep NW to N flow will
maintain pcp water values below .25 inches through Wed night
into Thurs morning. Dewpoint temps will drop to the teens on our
northern border while the SC coast will see the mid 20s by Thurs
aftn. This cool and dry air mass will set the stage for possible
freezing temps early Thurs morning and possibly again early Fri
morning. 850 temps will start out around 1 to 2 C Wed eve, down
from near 13C early Wed. There will be another gradual drop
through Thurs down to near 0C as ridge begins to sharpen to the
west of area enhancing the CAA. There may be some mid to high
clouds spilling over the ridge in a more westerly flow in the
low to mid levels through Thurs into Thurs night. The timing may
actually act to keep day time high temps slightly lower on
Thurs but may help to keep temps a little warmer Thurs night
across SW to W portions of area.

Overall expect mainly clear skies both Wed and Thurs night with
temps down to 30 to 35 over most of NC Wed night and 35 to 40
over SC and along the coast in brisk northerly winds. Thurs
temps should rebound into the 50s as CAA battles against the
sunshine which may be blocked at times by the clouds. By Thurs
night, mainly clear skies will combine with calm winds to
produce temps possibly near freezing over spots in Pender and
Bladen county while other places should be between 35 and 40
degrees. With such light winds through the lower levels, do not
expect much moisture return Thurs night but dewpoint temps will
make it back up to 30 or so by daybreak Fri in the coldest spots.
This will help temps from plummeting too much Thurs night. Will
hold off on any Freeze Watch for now for Wed night because it
remains very borderline.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 300 AM Tuesday...High pressure off the East Coast should
produce a warming trend through the period. Highs in the 70s and
lows in the 50s are expected through the period. The best chance
of showers or t-storms will probably be late Sunday as a
weakening upper system shears out through the Great Lakes but
drags a ribbon of moisture and modest lift through the
Carolinas. It's getting close to that time of year where
daytime instability could become a large enough factor to pop
some showers or t-storms, and Sunday might be our first bout of
that for the year.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
As of 00Z...VFR conditions will prevail through mid to late this
evening. There-after 2 wx features will combine to produce
possible MVFR/IFR conditions from convection later this evening
and overnight. The 1st feature will be a cold frontal boundary
dropping southward thru the area by daybreak Wed. And the 2nd
feature, a mid-level s/w trof moving ESE and across portions of
the area by mid to late pre-dawn Wed hrs. Low ceilings will
remain possible for atleast several hrs after the CFP along with
light showers or drizzle. By midday, expect VFR conditions as
ceilings further lift as a drier airmass infiltrates the area. A
tightened sfc pg combined with CAA will produce gusty N to NNE
winds at 15 to 25 kt from mid daytime morning Wed thru late
afternoon Wed with the gustiness dissipating after sunset Wed.

Extended outlook...VFR expected through the period. The
exception will be possible MVFR conditions late Sunday due
to a CFP.

&&

.MARINE...
NEAR TERM /THROUGH WEDNESDAY/...
As of 945 PM Tuesday...The timing of the southward moving CFP
across the ILM CWA has been updated to reflect the latest 18Z
model blends and any avbl 00Z guidance. Still looking at the
pre-dawn Wed hours and up to several hrs after daybreak for the
time-line of the cold front dropping across the local waters.
The sfc low that develops on the front will track east along it,
exiting off the south central NC Coast by daybreak Wed.
Winds and sea conditions will temporarily drop just below
SCEC criteria leading up and during the CFP. After FROPA, The
sfc pg will quickly tighten and when combined with excellent
CAA, N to NNE winds will increase to 20 to 25 kt Wed daylight
morning and persist into Wed night. Significant seas at 2 to 4
ft tonight will climb to 4 to 7 ft after the CFP during Wed.
The thunderstorm threat will occur mainly during the pre-dawn
Wed hrs.

Previous....................................................
As of 300 PM Tuesday...Modest southwest flow continues this
afternoon and evening ahead of shortwave and associated surface
cold front dropping in from the northwest. Speeds may briefly
rise into the 15 to 20 kt range just prior to the front
reaching the coast later this evening. Wind speeds will drop
with arrival of the front, becoming west-northwest once it
passes. Initially the gradient behind the front is weak and
offshore flow will be light, but shortly after daybreak Wed
northerly flow will start increasing. Cold advection and tight
gradient could result in north to northeast flow of 20 to 25 kt
developing by Wed afternoon and continuing through the end of
the period. Seas 3 to 5 ft this afternoon may briefly drop to 2
to 4 ft overnight as winds shift and decrease in speed.
Reduction in seas will be short lived with increasing northerly
flow building seas to 4 to 6 ft Wed afternoon. Based on this
have decided to raise a SCA for all zones starting Wed
afternoon and continuing through the end of the period.

SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 300 PM Tuesday...Strong northerly winds will continue
through Wed night into Thurs as high pressure builds south
behind cold front. A Small Craft Advisory will remain in effect
into Thurs afternoon, at which time the winds will diminish.
The center of the high will remain north of the waters as it
shifts east toward the NC/VA border by Thurs night and farther
off shore by Fri morning. This will produce a shift in winds
from N-NE to NE-E through the period. Seas will be up to 5 to 8
ft overnight Wed in N-NE winds up to 25 to 30 kts. Winds and
seas will drop below SCA thresholds by Thurs aftn dropping down
near 3 ft in a light easterly flow by Fri morning.

LONG TERM /FRIDAY THROUGH SATURDAY/...
As of 300 AM Tuesday...Canadian high pressure off the East Coast
will weaken through the period, assuming a position only a bit
farther north than the typical summertime Bermuda High by
Saturday. Light easterly winds Friday should become more
southerly Saturday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 2 PM Wednesday to 5 PM EDT Thursday
     for AMZ250-252-254-256.

&&

SYNOPSIS...DCH
NEAR TERM...DCH/III
SHORT TERM...RGZ
LONG TERM...TRA
AVIATION...DCH
Hazardous weather outlook, Mar 21, 11:05 PM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1105 PM EDT Tue Mar 21 2017

NCZ087-096-099-105-107-109-SCZ017-024-033-053-230315-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Dillon-Marion-Inland Horry-
1105 PM EDT Tue Mar 21 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Isolated strong to severe thunderstorms may affect the area
during the pre-dawn Wednesday hours. The primary concern will be
strong to damaging wind gusts with a secondary concern for hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Frost or freeze conditions are possible Wednesday night and Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ023-032-039-055-230315-
Darlington-Florence-Williamsburg-Inland Georgetown-
1105 PM EDT Tue Mar 21 2017

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Scattered strong to isolated severe thunderstorms may affect the
area late this evening thru the overnight hours. The primary concern
now will be damaging wind gusts with a secondary concern for hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Frost or freeze conditions are possible Wednesday night and Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ056-230315-
Coastal Georgetown-
1105 PM EDT Tue Mar 21 2017

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Scattered strong to isolated severe thunderstorms may affect the
area late this evening thru the overnight hours. The primary concern
now will be damaging wind gusts with a secondary concern for hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Frost or freeze conditions are possible Wednesday night and Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-230315-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
1105 PM EDT Tue Mar 21 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Isolated strong to severe thunderstorms may affect the area
during the pre-dawn Wednesday hours. The primary concern will be
strong to damaging wind gusts with a secondary concern for hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Frost or freeze conditions are possible Wednesday night and Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-230315-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1105 PM EDT Tue Mar 21 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM WEDNESDAY TO 5 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Tonight.

An isolated strong to severe thunderstorm may affect the area waters
during the pre-dawn Wed hours. The main concerns will be pea size
hail and wind gusts possibly reaching 25 to 35 kt.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 11:47 PM EDTSpecial Weather StatementILMDillon58 min
Mar 21, 11:54 PM EDTSpecial Weather StatementILMGeorgetown, Williamsburg66 min
Mar 21, 11:58 PM EDTSevere Thunderstorm WarningILMDillon38 min
Mar 22, 12:11 AM EDTSpecial Weather StatementILMHorry, Marion64 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.